Back to top

Sudden change in behaviour/mental state

6 posts / 0 new
Last post
EllyB
Sudden change in behaviour/mental state

Hello all,

I wonder if anyone can advise me. I'm involved in caring for an elderly relative with severe PD. The incidence of falls suddenly became worse a few weeks ago and he is currently in hospital following one  of these falls. They told us that the frequency may have increased due to a minor infection.

I understand that the efficacy of the meds can reduce over time. However, since being hospitalised,  there has been a sudden deterioration in his  mental state,particularly rationality. Can any changes in efficacy occur over a few days? I can't imagine that this would be the case. We're trying to understand what may be going on. Brain CT is clear and the doctors are considering changing his meds. They're all so busy it's hard to get time with them especially as he believes we're colluding with them and we can't be seen talking with them.

If anyone can offer any advice I'd be most grateful!  

john947

hi

key word is sudden.Hosptials can be bad for PD symptoms,from personal experience.laying inactive usually bed alarm PD alarm.The gold standard to clear the mind is slowly withdraw meds ill mind returns.These drugs are very potent and should be used less is best.My focus is always maintain mind or you cant take care of yourself.Paronid often comes from the drugs.I hope your friend 's health returns .

best

john

EllyB

Thank you John. Really appreciate your input.

Island Mike

Any infection can cause clouding of consciousness in the elderly- urine infection in old women in particular can mimic dementia. Treatment of any infection can improve things back to previous ability. Fingers crossed that that will happen.

EllyB

Thank you Mike. Sadly no infection now and the situation has deteriorated. 

Martini

Food and the time it is eaten.  In hospital you try to stick to the medication times that existed at home, but you are stuck with the meal times at hospital.  If he is taking drugs containing Levodopa, suggest he modifies timings so he takes his medication as far away from mealtimes as possible - and try to reduce the protein content.